From Our 2009 Archives
Can Early Treatment With Azilect Slow Parkinson's?
Study Is Fuzzy, but Suggests a Benefit From Azilect in Early Parkinson's Disease
Daniel J. DeNoon
Reviewed By Louise Chang, MD
Sept. 23, 2009 -- A study suggests that the drug Azilect may slow Parkinson's if started early in the disease, but contradictory data fog the study findings.
There's reason to think that Azilect may do more than treat Parkinson's symptoms. It may actually slow the relentless progression of Parkinson's disease.
How can that be proved? C. Warren Olanow, MD, of Mount Sinai School of Medicine, New York, and colleagues tried a daring study. They enrolled 1,176 patients with early, untreated Parkinson's disease in a two-phase study.
In the first phase, half the patients got Azilect at doses of either 1 milligram or 2 milligrams a day. The other half got a placebo. But it would be unethical to withhold an effective treatment for long, so after 36 weeks, the placebo patients started getting Azilect, too.
If all the patients were doing equally well after 72 weeks, one could conclude that Azilect simply treats the symptoms of Parkinson's disease. But if those who started treatment earlier were still doing better at that time, then any difference should be because of the slowing of Parkinson's disease itself.
It's a daring study because so much can go wrong with a study design like this. The study went as planned, but the results were unexpected.
Early treatment at the 1 milligram dose of Azilect did seem to slow Parkinson's disease. But early treatment at the 2 milligram dose did not.
"It is difficult to explain why the two doses did not provide similar results," Olanow and colleagues note.
Although they conclude that the 1 milligram dose of Azilect may very well slow Parkinson's disease, "the study results must be interpreted with caution."
The study findings appear in the Sept. 24 issue of The New England Journal of Medicine. The study was funded by Teva Pharmaceuticals, which makes Azilect. Olanow and some of his colleagues report receiving consulting and/or lecture fees from Teva and other pharmaceutical companies.
SOURCES: Olanow, C.W. The New England Journal of Medicine, Sept. 24, 2009; vol 361: pp 1268-1278.
©2009 WebMD, LLC. All Rights Reserved.
- Questions About Parkinson's Disease
- Does Parkinson's Make You More Likely to Have a UTI?
- Top Cause of Hearing Loss